Her medical team found diffuse alveolar hemorrhage in this patient — which resolved in about a week without treatment. The scientists advised that clinicians be alert to signs of lung bleeding in MS patients using Lemtrada, such as a sudden onset of respiratory distress or coughing up blood.
This case study is the first to be published, the team said, but four other reports of such hemorrhage in MS patients are registered with the World Health Organization database, known as VigiBase. All five MS patients recovered, but 14 fatalities are noted among 17 people with other diseases given alemtuzumab “as part of immunosuppression for transplantation or for haematological malignancies,” the scientists report.
The study, “Diffuse alveolar hemorrhage during alemtuzumab infusion in a patient with multiple sclerosis: a case report,” was published in the journal BMC Pharmacology and Toxicology.
After five years of being treated with interferon beta1-b (sold as Extavia, Betaseron) following her RRMS diagnosis, the 29-year old woman switched treatment to Lemtrada, owing to evidence of new brain lesions on MRI scans and an MS flare. There was a four-month wait before changing therapies.
Lemtrada, marketed by Sanofi Genzyme, is a monoclonal antibody working to reduce relapses and delay disease progression in people with RRMS. The medicine is given as eight total intravenous infusions over two years, an initial dosing cycle for five consecutive days that’s followed by a second three-day cycle one year later.
The patient started her first cycle of Lemtrada (at 12 mg each day), but at the end of her second infusion began experiencing chest pain while inhaling. She also experienced shortness of breath and cough, and four hours later started to cough up blood.
A chest X-ray and a computed tomography (CT) scan revealed a shadowing in the lungs, consistent with diffuse alveolar bleeding. There was no evidence of disease-causing bacteria, viruses, or atypical cells.
Diffuse alveolar hemorrhage is characterized by accumulation of blood in the lungs (specifically, in the alveolar spaces) due to injury. It can be triggered by immune and coagulation disorders, heart disease, infections, and medications.
The woman was hospitalized in stable condition and no additional treatment was prescribed. Her body was able to naturally resolve the bleeding, and after two days stopped coughing up blood and no longer reported chest pains.
One week after the onset of symptoms, the patient was discharged with no further of evidence on CT scans of bleeding in her lungs. Four weeks later, her cough also resolved, and she has reported no breathing problems since.
Although this is one of five known cases of an MS patient developing diffuse alveolar bleeding associated with Lemtrada use — all after a second consecutive first-cycle infusion — in total, 22 cases have now been reported worldwide and registered with VigiBase, the study said.
But little information, like treatment details, is available in the database, and 17 of the 22 alemtuzumab reaction cases concern people with diseases other than MS.
These cases underscore that diffuse pulmonary bleeding “is a potentially fatal complication of alemtuzumab [Lemtrada], usually occurring after few infusions,” the researchers wrote, adding “[a]lveolar haemorrhage can be induced by several drugs including monoclonal antibodies.”
Specifically, they said, “alemtuzumab activates both cellular and complement dependent cytotoxicity and induces profound and immediate effects on the innate immune system. It can be speculated that effector mechanisms induce acute inflammation that in some cases may damage membranes and cells not expressing the CD52 target molecule.”
The researchers advise that clinicians “should consider this diagnosis in patients who develop sudden onset of respiratory distress and haemoptysis [coughing blood] during or shortly after administration of alemtuzumab.”
Because of its noted side effects, Lemtrada is available in the U.S. only through a restricted distribution program, and its use is recommended for patients who have had an inadequate response to two or more other MS therapies.